- In the case of accidental ingestion or overdose, apply glucose syrup or honey to your pet’s gums and contact your veterinarian. Any animal that is experiencing seizures or loss of consciousness should be taken to your veterinarian immediately. Minor overdoses may be managed by close monitoring and feeding small, frequent meals to keep blood glucose elevated.
Glimepiride, glipizide, glyburide, chloropropamide, sulfonylurea, tolazamide
Clinical signs occur in minutes to hours, but may be delayed up to 24 hours.
- Uncoordinated gait (ataxia)
- Behavioural changes
In cats, other signs may include yellow skin or mucous membranes due to liver toxicity.
EFFECTS OF TOXICITY
Sulphonylureas trigger the release of insulin, which can cause potentially fatal low blood glucose (hypoglycaemia). It may also cause liver injury in cats.
Veterinary care may involve decontamination (for example, inducing vomiting), as well as blood glucose measurement and supplementation as required. Anti-convulsants are administered as required. Blood tests may be recommended to monitor liver function.
Gwaltney-Brant, S (2011) Prescription drugs. In: Small Animal Toxicology Essentials ed. RH Poppenga and SM Gwaltney-Brant. London: Wiley-Blackwell. Pp241-251.